Nebraska, 2003Heavy Snow in Nebraska, April 5 to 6, 2003
April 5 to 6, 2003 · NWS CYS · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 3:00 AM MST, 1 hour earlier.
Area forecast discussion, Apr 5, 3:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST SAT APR 5 2003
.SHORT TERM...MODELS CONTINUE TO POINT TO A DECENT SPRING SNOW EVENT
FOR THE SOUTHERN NEBRASKA PANHANDLE AND A PORTION OF THE SOUTHEAST
WYOMING PLAINS TONIGHT. AS OF EARLY THIS MORNING STILL QUITE A BIT
OF DEVELOPING YET TO TAKE PLACE AS THE UPPER LOW WAS MOVING INTO THE
NORTHEAST PART OF NEVADA AND PRECIPITATION NOT VERY WIDESPREAD. AS
THE UPPER LOW MOVES EAST OVER THE CENTRAL ROCKIES TODAY AND TONIGHT
THE ATMOSPHERE OVER THE CWA WILL MOISTEN FROM BOTH FALLING RAIN AND
SNOW AS WELL AS ADVECTION OF SOMEWHAT HIGHER BOUNDARY LAYER DEWPOINTS
TO OUR SOUTHEAST. THE AVN CONTINUES TO BE DEEPER WITH THE UPPER LOW
AS IT MOVES ACROSS THE CENTRAL ROCKIES...BASICALLY OVER CENTRAL AND
NORTHERN COLORADO. THE ETA IS SHOWING A DEEPENING TREND WITH THE
FEATURE. IN ADDITION THE AVN CONTINUES TO BE FURTHER NORTH WITH THE
ASSOCIATED SURFACE LOW...PLACING IT OVER SOUTHEAST COLORADO OR
NORTHEAST NEW MEXICO AT 06Z WITH AN INVERTED TROUGH RUNNING UP ALONG
THE CONTINENTAL DIVIDE. THE AVN HAS BEEN CONSISTENT WITH THE
MAIN SYNOPTIC FEATURES FROM RUN TO RUN WITH THIS STORM. THE RESULT
WILL BE RAIN AND SNOW SHOWERS INCREASING DURING THE AFTERNOON WITH
EVEN A FEW THUNDERSTORMS. BY THE EARLY EVENING THE PRECIPITATION
WILL BECOME WIDESPREAD AND TURN TO A STRATIFORM SNOW. THE BEST
MID LEVEL CONVERGENCE SHOULD MAKE FOR THE HEAVIER SNOWFALL TO RUN
ROUGHLY KAIA TO KTOR AND PINE BLUFFS. ALL MODELS CONTINUE TO PRINT
OUT ANYWHERE FROM A QUARTER OF AN INCH OF LIQUID PRECIPITATION TO
UP TO AN INCH ON THE MM5 TONIGHT OVER THAT AREA. WITH THE SYNOPTIC
LIFT AND MOISTURE THAT LOOKS TO BE OVER THE REGION BY TONIGHT AS
WELL AS THE CONSISTENCY OF THE MODELS...WILL GO AHEAD AND CHANGE THE
PREVIOUSLY ISSUED WINTER STORM WATCH FOR THE SOUTHEAST PART OF THE
CWA TO A WARNING. IN PARTS OF SOUTHEAST WYOMING WILL ADD A WINTER
WEATHER ADVISORY FOR THE SAME TIME. IN THE WARNING AREA WILL KEEP
5 TO 8 INCHES OF SNOW IN THE FORECAST.
.LONG TERM...DIVERGENT UPPER FLOW WILL BE OVER THE CWA SUNDAY AS 500
MB UPPER LOW DEVELOPS OVER NEBRASKA. A SHORTWAVE WILL MOVE ACROSS
THE FORECAST AREA SUNDAY NIGHT. FAIRLY DEEP UPSLOPE FLOW WILL
CONTINUE OVER THE AREA SUNDAY AND CLOSED 700 MB LOW WILL BE
SOUTHEAST OF THE CWA. LOW AND MID LEVEL MOISTURE WILL ALSO BE
PRESENT OVER THE AREA. THIS WILL RESULT IN A CHANCE OF LIGHT SNOW
CONTINUING SUNDAY AND SUNDAY NIGHT. NORTHWEST FLOW WILL DEVELOP
OVER THE AREA MONDAY...AS UPPER RIDGE BUILDS ACROSS THE WESTERN US.
ENOUGH MOISTURE WILL BE PRESENT OVER THE AREA WITH WEAK UPSLOPE
FLOW TO PRODUCE SOME SHOWERS ACROSS THE CWA. THE UPPER RIDGE MOVES
INTO WYOMING TUESDAY WITH DOWNSLOPE FLOW AND WARMER TEMPERATURES AT
THE SURFACE. UPPER FLOW BECOMES SOUTHWEST WEDNESDAY AS RIDGE AXIS
MOVES EAST OF THE FORECAST AREA. WEDNESDAY AND THURSDAY WILL BE
WARM AND DRY WITH DOWNSLOPE WINDS CONTINUING AT THE SURFACE.
FRIDAY LOOKS TO BE THE NEXT DAY FOR PRECIP AS UPPER TROUGH
APPROACHES AREA. TEMPERATURES WILL ALSO BE A BIT COOLER FOR FRIDAY.
.CYS...
WY...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING SOUTHEAST.
ZONES 66..SOUTHERN 67...SOUTHERN 68..69..70.
NE...WINTER STORM WARNING TONIGHT AND SUNDAY MORNING SOUTHERN TWO
THIRDS OF THE PANHANDLE. ZONES 3..19>21..54..55.Hazardous weather outlook, Apr 4, 3:00 PM MST, 13 hours before
NEZ001>003-019>021-054-055-WYZ059>070-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.
.DAY ONE...TONIGHT
SNOW SHOWERS WILL BECOME LIKELY TONIGHT. THE SNOW MAY BE MIXED WITH
RAIN DURING THE EVENING. A RUMBLE OF THUNDER IS ALSO POSSIBLE
EARLY. AN INCH OR LESS OF NEW SNOW WILL ACCUMULATE IN THE LOWER
ELEVATIONS BY SATURDAY MORNING...WITH 1 TO 2 INCHES POSSIBLE IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL FALL OVER THE AREA SATURDAY AND SATURDAY NIGHT AS A STORM
SYSTEM MOVES ACROSS THE CENTRAL ROCKIES. THE HEAVIEST SNOW WILL
LIKELY FALL SATURDAY NIGHT...AND BE ALONG AND SOUTH OF A LINE FROM
PINE BLUFFS TO KIMBALL TO BRIDGEPORT. LIGHTER SNOWS WILL FALL
FURTHER NORTH AND WEST. THE SNOW WILL MAKE TRAVEL HAZARDOUS WITH
SLICK ROADS AND POOR VISIBILITIES...ESPECIALLY IN THE SOUTHERN
NEBRASKA PANHANDLE. PLEASE REFER TO NATIONAL WEATHER SERVICE
PRODUCT CYSWSWCYS FOR MORE INFORMATION ON THIS DEVELOPING SPRING
STORM.
THE SNOW WILL END SUNDAY MORNING...WITH ONLY FLURRIES EXPECTED
DURING THE AFTERNOON. A FEW SNOW SHOWERS WILL BE POSSIBLE IN THE
MOUNTAINS ON MONDAY...IN ASSOCIATION WITH ANOTHER WEAK STORM. MUCH
WARMER AND DRY CONDITIONS WILL DOMINATE THE REMAINDER OF THE WEEK
WITH TEMPERATURES BACK INTO THE 60S AND 70S IN MANY AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JK
WCJIN-WYSE-WYNE
Heavy Snow, Box Butte
- When
- April 5, 4:00 AM MST to April 6, 10:30 AM MST
- Where
- Box Butte forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Heavy snow fell over parts of the central Nebraska Panhandle. Scottsbluff, NE. reported about6 inches while 8 inches fell at Alliance, NE.
Heavy Snow, Scotts Bluff
- When
- April 5, 4:00 AM MST to April 6, 10:30 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 5 to 6, 20033 injured · $15 million · F1 · 68 events
- Tornadoes and Hail in Texas, April 5, 20033 injured · $505,000 · F0 · 14 events
- Damaging Wind in Pennsylvania, April 5, 2003$75,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, April 5 to 6, 2003$21,000 · 1.75 in hail · 27 events
- Damaging Winds in Tennessee, April 5 to 6, 2003$50,000 · 60 kt wind · 5 events
- Tornado and Hail in Texas, April 5 to 6, 2003$40,000 · F0 · 6 events
- Hail and Damaging Wind in Texas, April 5, 2003$500 · 2 in hail · 28 events
- Winter Storm in Vermont, April 5, 2003$30,000 · 3 events
- Winter Storm in New York, April 5, 2003$20,000 · 2 events
- Heavy Snow in Utah, April 5 to 7, 20039 events
- Heavy Snow in Michigan, April 5, 20038 events
- Heavy Snow in Kansas, April 5 to 6, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352338, 5352339.